Iowa, 2007

Hail in Iowa, March 24, 2007

March 24, 2007 · NWS OAX · 2 events in 2 counties and zones

An east-west line of thunderstorms developed northwest through northeast of Omaha during the early morning hours on 3/24/07. The storms formed north of a warm front that extended along the Kansas and Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An east-west line of thunderstorms developed northwest through northeast of Omaha during the early morning hours on 3/24/07. The storms formed north of a warm front that extended along the Kansas and Nebraska border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 24, 3:35 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 24, 3:35 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 AM CDT SAT MAR 24 2007

.DISCUSSION...

THUNDERSTORMS HAVE ERUPTED NORTH OF THE WARM FRONT...WHICH EXISTED
JUST NORTH OF I80 AT 09Z. THE STORMS HAVE HAD A HISTORY OF 1
HAIL...AND A FEW WARNINGS HAVE BEEN ISSUED. VERY HEAVY RAIN IS ALSO
OCCURRING WITH THE STORMS. THE STORMS ARE MOVING THOUGH...AND THATS
A GOOD THING. WE DID ISSUE A FLOOD ADVISORY FOR DODGE COUNTY WHERE
TRAINING OF STORMS HAS OCCURRED. DECIDED TO NOT ISSUE A FLOOD WATCH
BECAUSE THE STORMS ARE MOVING...BUT WOULD EXPECT FROM ONE TO TWO
INCHES OF RAIN AN ANY STORM THIS MORNING ACROSS NORTHERN PORTIONS OF
THE CWFA. THIS INITIAL BAND OF HEAVY THUNDERSTORMS SHOULD SHIFT
FURTHER NORTH THRU TIME THIS MORNING. MEANWHILE...ADDITIONAL
THUNDERSHOWERS ACROSS SOUTH CENTRAL NEBRASKA AND NORTHEAST KANSAS
WILL SHIFT INTO THE SOUTHERN CWFA AREA THIS MORNING AS WELL.

FOR THIS AFTERNOON...AM THINKING THE WARMFRONT WILL SHIFT A LITTLE
FURTHER NORTH AS A PSEUDO DRY SLOT BEGINS TO MOVE INTO THE AREA.
THUS...THERE SHOULD BE A DECREASING TREND FROM SOUTH TO NORTH OF THE
AREAL COVERAGE...AND THIS WILL ALLOW SOME DESTABILIZATION TO BEGIN.
FOCUS SHIFTS TO THIS AFTERNOON AND EVENING...AND WHERE WELL SEE
RENEWED DEVELOPMENT. THE SFC LOW MOVES INTO SWRN NE AT THIS TIME
WHILE THE WARM FRONT IS EXPECTED TO ARC NORTHEAST FROM THE LOW
THROUGH NORTHEAST NEBRASKA. WOULD EXPECT STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT NEAR THE DRY LINE ACROSS SWRN NE...BUT THE
BOUNDARY WILL CONTINUE TO BE A FOCUSING MECHANISM FOR THOSE
AREAS...GENERALLY WEST OF HIGHWAY 77. ANY STORMS THAT DEVELOP THIS
EVENING COULD BE SEVERE WITH LARGE HAIL AND EVEN AN ISOLATED
TORNADO...BUT MORESO ACROSS CENTRAL NEBRASKA. ELSEWHERE...WE MAY NOT
SEE MUCH OVERNIGHT AND TRENDED POPS DOWNWARD FOR THAT REASON.

BY SUNDAY MORNING...PREFERRED THE MORE NORTHERN SOLUTION OF THE GFS
PLACEMENT OF THE SURFACE LOW. THIS WOULD KEEP MOST OF THE PRECIP
NORTH OF THE CWFA...BUT MAY STILL BE AN ISOLATED THUNDERSTORM IN THE
MORNING AS THE TAIL END OF THE VORT MAX MOVES THROUGH.

THEREAFTER...DID ADD SOME SLIGHT CHANCE POPS ACROSS SERN CWFA MONDAY
NIGHT AND TUESDAY AS THE NEXT SOUTHERN STREAM WAVE MOVES THROUGH THE
REGION AND GULF MOISTURE STREAMS NORTHWARD. BEYOND THEN...STILL
LOOKS LIKE THE NEXT COLD FRONT WILL ARRIVE ON WEDNESDAY WITH STRONG
STORMS EXPECTED THEN TOO.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD
Hazardous weather outlook, Mar 23, 6:45 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI MAR 23 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
745 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT. A FEW STORMS COULD REACH SEVERE LIMITS...
ESPECIALLY ALONG AND SOUTH OF A LINE FROM AROUND ALBION TO BLAIR
AND RED OAK. HAIL UP TO AROUND ONE IN INCH DIAMETER IS EXPECTED TO
BE THE MAIN HAZARD.

A LOW LEVEL JET INTERACTING WITH WARM AND UNSTABLE AIR SHOULD
PROVIDE THE LIFT NEEDED FOR SHOWER AND THUNDERSTORM DEVELOPMENT...
ESPECIALLY AFTER MIDNIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY. STORMS COULD REACH
SEVERE LIMITS SATURDAY AFTERNOON. HAIL AND DAMAGING WINDS WOULD BE
THE MAIN HAZARDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE WEATHER PATTERN SHOULD REMAIN ACTIVE FROM SATURDAY NIGHT
THROUGH SUNDAY WITH THUNDERSTORMS POSSIBLE. A LOW PRESSURE SYSTEM
WILL MOVE NORTHEAST ACROSS THE PLAINS DURING THIS TIME. ALTHOUGH
SEVERE STORMS CAN NOT BE RULED OUT...THE CHANCE FOR SEVERE WEATHER
IS EXPECTED TO BE HIGHER TO THE NORTHEAST AND SOUTH OF THE LOCAL
AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO
THURSDAY. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE
WEATHER IN THAT TIMEFRAME.

MILLER

In the hours before

Local storm report, Mar 24, 1:49 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
249 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             SNYDER                  41.70N 96.79W
03/24/2007  E1.00 INCH       DODGE              NE   LAW ENFORCEMENT

&&
Local storm report, Mar 24, 2:38 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
338 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             UEHLING                 41.73N 96.51W
03/24/2007  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

            GROUND WAS COVERED WITH HAIL AND COMPLETELY WHITE.

&&

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harrison

When
March 24, 3:55 AM CST
Where
Harrison County, 0.86 mi SE of Magnolia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.690, -95.870

Hail, Shelby

When
March 24, 4:40 AM CST
Where
Shelby County, Harlan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.650, -95.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12710, 12711.